Introduction: Pancreatic neuroendocrine tumors (PNET) are rare, with an incidence of 1/100,000/year. Chromogranin A (CgA) is the most valuable marker in the diagnosis and monitoring of PNET. One of the disadvantages is its low specificity and the existence of a number of processes leading to an increase in its concentration, which often results in confusion and diagnostic difficulties.
Case report: We present a 44-years-old female patient with a history of PNET-pT3NxMx-G3 surgically excised in 2007, chemotreated with 6 cycles of Gemcitabine and Capecitabine. In 2009, a left thoracotomy for lung metastasis was performed, followed by 10 cycles of chemotherapy and in 2015 the patient was diagnosed with a recurrence of PNET which required atypical pancreatectomy. Immunohistochemistry revealed intense positive markers: NSE, chromogranin, synaptophysin CD56 and ki67=3%. The subsequent evaluations showed normal biological (CgA, serotonin, 5HIAA) and morphological (thoraco-abdominal CT) parameters until 2016, when CgA level was 7-fold higher that the upper normal value (545 ng/ml vs 76 ng/ml) but with normal thorax and abdominopelvic CT. As the patient took moderate doses (40 mg/day) of Omeprazole 6 months for gastroesophageal reflux disease, iatrogenic elevation of CgA was suspected. After cessation of proton pump inhibitors (PPIs) therapy for 1 week, serum CgA level rapidly decreased to 66 μg/l (N<100 μg/l).
Conclusions: In this case, the elevated CgA raised the suspicion of a new recurrence which required further investigations. PPIs may cause serious differential diagnostic problems with elevation of serum CgA especially in suspected neuroendocrine tumors. An interesting phenomenon highlighted by this case is the report of rapid normalization of CgA after withdrawal of PPI. Giving particular attention to the use of PPIs as a possible cause for elevated CgA levels might help to prevent the need for further diagnostic procedures.
20 May 2017 - 23 May 2017